Posted by: Me | 2009-03-16


Hi There

Could you please tell me how/why Remeron causes weight gain even when it doesn' t cause an increase in appetite? I.e. why do you gain weight on this med even if you eat and execrcise as much as you did before you took it? I' ve gained 2kgs in the first week on it.


Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImagePharmacist

Mirtazapine, the active ingredient of remeron, does (besides giving some a freakish appetite) cause direct weight gain. It is reported that the majority of weight gain took place during the first 4 weeks of treatment.

The exact mechanism by which mirtazapine induces weight gain has not been clearly elucidated, but it appears to be multifactorial and pharmacodynamic in nature. Several hypotheses have been put forth in the literature. For example, some suggest that mirtazapine-induced weight gain may be secondary to its effects on the 5-HT2C and H1 receptors.

A second hypothesis for mirtazapine-induced weight gain is a disturbance of the neurobiological controls that regulate food intake. A study by Fernstorm demonstrated a reduction of the basal metabolic rate in patients treated with antidepressants in general. Given this observation, it may be prudent for patients taking mirtazapine to be vigilant about caloric intake to minimize weight gain. However, there have been no published studies that examined whether being proactive in this manner reduces subsequent weight gain in those taking mirtazapine.

Certain antidepressants in general may induce weight gain, partially as a result of increase in fat mass, which is a major determinant of serum leptin levels. Leptin is a fat cell hormone that causes appetite-reducing feedback. Consequently, another hypothesis is that mirtazapine-induced weight gain may be secondary to changes in leptin and the tumor necrosis factor-alpha (TNF-alpha) cytokine system.

One open-labeled study involving 11 patients taking mirtazapine demonstrated that during the first week of therapy, a significant increase in weight (mean weight gain of 2.4 kg) was observed, and plasma levels of TNF-alpha increased. A slight and slow increase in leptin became significant by the end of the fourth week of treatment. Therefore, the findings suggested that the activation of the TNF-alpha cytokine system may be an early, sensitive, and specific marker of mirtazapine-induced weight gain. In addition, leptin may be a less sensitive and more variable marker with respect to weight gain

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.